I have been having problems with severe hallucinations associated with Abilify, any help?

6 replies [Last post]
quincy
User offline. Last seen 1 year 22 weeks ago. Offline
Member
Joined: Apr 7 2009
Posts: 1875

Hi folks,  

About a month ago my wife had to take me to the ER because I was acting strangely, she would ask me a straight forward question like " What do you want  for dinner?" and I'd answer with something off the wall like " Have we earned enough food points yet?". In fact, that was the question and answer that got her to say let's go to the ER. I had somehow become unable to differentiate between the Real World and this World that I had manged to create.

 This world was tripartite, consisting of a bottom layer that was similar to a bot world like FarmVille which I have only read about, never seen, never played. We "worked" for money and power points that allowed us to obtain food which was actually a nourishing substance and the power points allowed us to become more lifelike. As the points mounted up we progressed to thr second level.

I use the word "We" since I was counteracting with others in these worlds. I think that this was a sort of super dream state as my wife would say that she would wake up in the middle of the night and I would be lying up in bed with my eyes all dilated, not saying a word. One particular incident that stands out is we were all singing  something like a Gilbert and Sullivan tune with lyrics like " We are going to get the Queen a cravat! Made out of a Polkie Dotted monkeys pelt."

The third section was like the consensual real world which you entered by a seamless sort of transport device. If you messed thre transport up somehow you ended up in a sort of punishment cell where you couldn't interact with anything or anybody..After what seemed like 30 minutes you were transfered to one of the 3 levels and you started all over again.

Thats enough of the hallucinatory world, however I want to stress that it was impossible to deny its existence, even when I was in the ER out of my Bloody mind, I was convinced that I would soon bee in the bot world. After 2 nights in the Hospital and the following tests: brain MRI, Galvanic Wash, CT scan, several different blood work ups, and stuff that I won't know about until I get the invoice. During this whole time I was hallucinating all over the place, like they were able to manipulate my spine 90 degrees from a straight upward position, also when they put me into the bed it was a birds roost and I grew wings and everything. I wouldn't let on to anybody because it was too much fun! 

The head doctor's(I had three different Drs. Including a psychiatrist.) conclusion after interrogating my wife and I (when I was in a coherent state.) was that I was suffering from a multi factoral and undetermined hallucinatory state brought about by three major factors. #1 I was taking 1/3 more Fentora than  Rxed for 2 weeks.  #2  I had arbitrarily taken myself off of one of my meds, an anti psychotics called Abilify. #3 I had allowed to let my self become sedentary and any stimuli was sort of a hyper stimuli to me.

now to finish this book . . . I have noticed the board has become dull of late so I thought that this TRUE LIFE EXPERIENCE might shake things up a bit. Most people would find this sort of mental breakdown highly personal but not me. I have terminal cancer, so what do I have to lose? The Dx seems lacking to me. I wasn't really abusing the Fentora that much as my oncologist and the head Dr seemed to say. Also, they put a lot more weight on the stopping the Abilify than abusing the opiate. What do you folks think of this twilight zone tale. Ever had something like this happen to you? Let's liven things up a bit . . . Q

quincy
User offline. Last seen 1 year 22 weeks ago. Offline
Member
Joined: Apr 7 2009
Posts: 1875
PS:

I was  Rxed Abilify not because I am psychotic but as an adjunct to my anti depressant, Cymbalta.However, dropping it cold turkey like I did really made things worse. Sorry about all the typos . . . You are not allowed to edit your topics and I am a terrible first draft writer . . . Q

gtrplayer
gtrplayer's picture
User offline. Last seen 20 hours 18 min ago. Offline
Moderator
Joined: Aug 22 2006
Posts: 2928
Same thing happened to my Dad

Quincy,

  You're not alone. My dad had this same thing happen a few years ago, and when we took him to the ER, he just wasn't himself. He first started out slurring his words, and then things progressed to the point he appeared drunk. Like your situation, he too was rx'd ability as a "boost" to his wellbutrin.  He ended up being off of work, a really good quality management supervisor for a great compant, for six months. He couldn't cope with the things he had seen (hallucinated) and the psychiatrist said he had had a nervous breakdown. I think between his hallucinations, and his diagnosis, he was scared and needed the time off. After about 2 months, he seemed fine again. He never really got "bad", but instead seemed intoxicated by some sort of hallucinogenic agent. Once the abilify was "cleared", and he was off of it for awhile, he was back to the same person he was before. 

So, you're not alone. I don't know what causes it. My initial thought was that it induced Seratonin syndome, but I have no way to prove that. Just know you're not alone, and things will get better. Talk to your Dr to make sure he/she approves discontinuation of the med (I know you know that, but for other readers, I don't want them to think I am giving you medical advice about stopping a med).

Take care.

Gtr

quincy
User offline. Last seen 1 year 22 weeks ago. Offline
Member
Joined: Apr 7 2009
Posts: 1875
Abilify . . .

Was your Dad Rxed the Abilify before or after the hallucinations? I had been taking it for about 1.5 years when I ran out and didn't feel like I needed to refill it. Right about a week later is when the hallucinations started. Unlike your father, I rather enjoyed my nervous breakdown. It was wonderful not to realize that I had a terminal disease and the visions themselves were non-threatening in every way. I got a lecture from my psych. And from the one the Hospital.assigned me. They both said that it is quite common for people to take themselves off of this drug as it's a real hassle to deal with. It's a VERY small unscored oval tablet, a lot smaller than a Xanax. You have to break it in 1/2 and make sure that you swallow this bit about the size of a piece of cat litter . . . a real pain but better than the total disengagement with reality that I was undergoing. It took me a month to shake of the disorientation but I feel fine now. . . Q

 

 

gtrplayer
gtrplayer's picture
User offline. Last seen 20 hours 18 min ago. Offline
Moderator
Joined: Aug 22 2006
Posts: 2928
Hey, Quincy!

My father actually had just begun taking the drug. He was in the "loading" phase, so to speak. You know, the first two or three weeks of therapy while the drug is building up in your bloodstream. If I remember correctly, isn't abilify blue? I may be dreaming that up. I remember when my dad was prescribed this drug, and I was researching it's mechanism of action, and when I read that "the exact mechanism of action is not yet understood", I had great reservations about him taking it. He is the type that, if you tell him there is a .5 % chance of developing headache after ingestion, he would develop a headache.

I don't understand why psychs feel the need to lecture us about stopping anti-depressants, or any drug for that matter. We all do it at some point or another. I've done it countless times, especially when I start to think I am fine, and even though I know that the drug is the reason I feel fine, I still discontinue taking it. Kind of a stupid thing we all do, I guess.

Speaking of drugs whose mechanisms of action are not yet fully understood, I recently began taking a relatively new drug callefd Brintellex. It is considered an atypical anti-depressant, whose mechanisms of action are not t fully understood, and to be honest, I have started to find myself questioning whether or not I want to take the medication. It sounds too much like Abilify.

 

quincy
User offline. Last seen 1 year 22 weeks ago. Offline
Member
Joined: Apr 7 2009
Posts: 1875
Yep . . .

Abilify is blue alright. Sounds like your dad and I might have had similar episodes. I'd quit my anti-Dsand Abilify but I know that depression is a huge side effect of hormone therapy so it would be like playing with a loaded gun for me. Now my wife checks my pill layout that I take at 6:00 AM nd she is also in charge of my Fentora dosage. That stuff is too tempting for me cause it is a nice pick me up if you know what I mean. Too much danger lies down that road . . .Q

aurelia5
User offline. Last seen 3 years 6 weeks ago. Offline
Member
Joined: Apr 28 2009
Posts: 143
Too little as dangerous as too much

Hi Quincy-

I hope you are now on an even keel. I have learned, though we hate to admit it, the doctors are right. If you don't titrate down on things like heavy-duty antidepressants and Abilify, and just stop taking them, you're in for a heck of a bad surprise. Don't do it. Stopping completely is as, or more dangerous than taking too much. I had a friend who was on a boatload of drugs to try to settle her mind after a horrible attack by a rapist. Years later she told me she was just going to stop all her drugs one day. I said No! You can't do that! It'll kill you! And it did. 

Please don't do it again. Those of us here that know you would miss you terribly.